Thursday, October 28, 2010
It seems that all of those formerly-innocuous over-the-counter medications have major drawbacks -- in this case, asthma and eczema.
This information concerns acetaminophen (paracetamol), which at one time was considered safe for adults and children, and was condensed from Dr. Johnathan V. Wright's Nutrition & Healing e-mail newsletter from the UK [I cannot provide a link to it because I receive it in my e-mail] --
"New research published in the American Journal of Respiratory and Critical Care Medicine links teen acetaminophen use to increased risk of developing both asthma and eczema. ..."
"In fact, it could more than double the risk of developing asthma in teenagers. ... "
"Researchers found that even once-monthly use can double the risk. "
"...it was [previously] found that taking acetaminophen during pregnancy could lead to a higher risk for asthma in children by the time they're five. "
"The current, study, however, concerns acetaminophen use in the children themselves. Researchers looked at use in 13- and 14-year-old children. "
"'Medium' users — ... classified as [taking acetaminophen] just once in the past year — had a 43 per cent higher risk of asthma than children who had never taken it.
'High' users — those who had taken it at least once in the last month — had a risk 2.51 times higher than non-users. ..."
"Similar results were found for allergies in the teens, and the risks for eczema were 31 per cent higher in medium users over non-users, and 99 per cent higher in high users than non-users. .."
"This study isn't actually the first to link acetaminophen to asthma — in fact there was a study in Ethiopia that showed that it's possible that the acetaminophen itself causes the increased risk. "
"Researchers think the risk has something to do with the systemic inflammatory effect caused by acetaminophen — this could cause oxygen stress and lead to an allergic immune response. It's also thought that acetaminophen may suppress the immune response to infections which can lead to asthma. "